The side effect most often associated with the antibiotic drug Ketek is liver failure; however, at least one person has had a different, life-threatening reaction to Ketek. Now people who have taken the drug are investigating the possibility of filing lawsuits against the manufacturer Sanofi-Aventis for the side effect toxic epidermal necrolysis (TEN).
Ketek is an antibiotic that has been under scrutiny for years due to its link to liver failure in patients taking the drug. But now, TEN is a much more serious side effect linked to Ketek. Most recently, a young woman in Canada spent four weeks in a burn unit after taking Ketek for a sinus infection. The woman allegedly had a serious reaction to the drug, which resulted in burn-like blisters all over her body.
The condition was diagnosed as TEN; TEN often leaves patients with permanent scars and other serious health problems. The woman’s skin peeled over her entire body, inside her mouth, and she lost her eyelashes. She was treated with intravenous antibiotics to prevent infection, and lotions were applied to keep her skin lubricated.
In the United States, Ketek has been linked to 53 cases of liver damage and four deaths; the FDA reports that Ketek has been linked to nine deaths worldwide.
The FDA voted to keep Ketek on the market to treat mild to moderate pneumonia last year. However, the FDA warned that Ketek should only be used as a secondary alternative to other medications. The FDA panel also recommended that Ketek should have a black box warning about its serious side effects.
Many wonder why Ketek has not been taken off the market yet and point out that there are other drugs available that can treat infections without the risk of liver failure.